Pennsylvania, 2009Damaging Wind in Pennsylvania, August 21, 2009
August 21, 2009 · NWS BGM · 2 events in 2 counties and zones
A slow moving frontal system brought scattered showers and thunderstorms to the region. Isolated storms produced strong winds, leading to minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving frontal system brought scattered showers and thunderstorms to the region. Isolated storms produced strong winds, leading to minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 5:56 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 21, 5:56 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
656 AM EDT FRI AUG 21 2009
.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL BRING OCCASIONAL SHOWERS AND
THUNDERSTORMS TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THROUGH SATURDAY. CONDITIONS WILL BE VERY HUMID AHEAD OF THE
FRONT. HEAVY DOWNPOURS AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER
STORMS THIS AFTERNOON THROUGH SATURDAY. COOLER... LESS HUMID WEATHER
WILL RETURN BEHIND THE FRONT SUNDAY INTO MONDAY.
&&
.NEAR TERM /UNTIL NOON TODAY/...
LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
CENTRAL NEW YORK DURING THE EARLY MORNING HOURS. THESE STORMS WILL
BE BENIGN WITH NO RISK FOR SEVERE WEATHER OR HEAVY RAIN. SCATTERED
TO ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PENNSYLVANIA AND MOVE NORTHEAST TOWARD THE AREA DURING THE
NEXT SEVERAL HOURS IN THE WARM... HUMID AND SLIGHTLY UNSTABLE
AIRMASS CURRENTLY ENTRENCHED ACROSS THE AREA.
&&
.SHORT TERM /NOON TODAY THROUGH SUNDAY/...
UPPER LEVEL SPEED MAX CURRENTLY SWINGING AROUND THE UPPER TROUGH
OVER THE MIDWEST WILL LIFT NORTHEAST TOWARD THE EASTERN GREAT
LAKES LATER TODAY. THIS WILL PROVIDE THE FORCING FOR LARGE-SCALE
LIFT IN THE RIGHT REAR QUAD OF THE JET OVER NY AND PA THIS
AFTERNOON... AS A SURFACE COLD FRONT SLOWLY ADVANCES EASTWARD
ACROSS THE EASTERN GREAT LAKES. SOME BREAKS OF SUNSHINE WILL
COMBINE WITH A VERY WARM... HUMID AIRMASS TO PRODUCE MLCAPES OF
1000 TO 1500 J/KG LATER THIS AFTERNOON. DEEP LAYER SHEAR WILL BE
QUITE STRONG WITH 0-6 KM BULK SHEAR VALUES AS HIGH AS 50 KTS
ACROSS UPSTATE NY LATER TODAY. THIS COMBINATION SHOULD BE
SUFFICIENT FOR ORGANIZED STORMS AND A SLIGHT RISK OF SEVERE WEATHER.
IN ADDITION... PRECIPITABLE WATER VALUES NEAR 2.00 INCHES WILL
SUPPORT LOCALLY HEAVY RAINS. HAVE NOT ISSUED A FLASH FLOOD WATCH
WITH THIS PACKAGE DUE TO UNCERTAINTY ASSOCIATED WITH THE LOCATION
OF THE BEST CHANCE FOR HEAVY RAIN... BUT LOCALIZED HEAVY RAIN DOES
APPEAR TO BE A GOOD BET LATER THIS AFTERNOON.
WAVES OF SHOWERS AND STORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS
THE AREA TONIGHT THROUGH SATURDAY NIGHT... AS THE UPPER TROUGH IN
THE MIDWEST SLOWS ITS EASTWARD PROGRESSION... PARTIALLY DUE TO THE
APPROACH OF HURRICANE BILL FROM THE SOUTHEAST. THE NAM/GFS AND ECMWF
ARE IN GOOD AGREEMENT THAT THE LOW-LEVEL FRONTAL BOUNDARY WILL
EVENTUALLY SET UP OVER NE PA AND EASTERN NY SATURDAY AND SATURDAY
WHICH COULD END UP BEING THE FOCUS FOR THE HEAVIEST RAIN. IF
MODELS REMAIN CONSISTENT WITH THIS SCENARIO... THEN A WATCH FOR
HEAVY RAIN MAY BE ISSUED LATER TODAY OR TONIGHT FOR THAT AREA.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STILL DEALING WITH THE UPPER TROF AT 500 MB AT THE START OF THE
EXTENDED. THE GFS CONTINUES TO BE FASTER THAN THE NAM OR EURO IN
PUSHING THE TROF AXIS EAST OF THE CWA BY 12Z MONDAY. THE 0Z EURO
ALONG WITH THE 0Z NAM ARE CONSISTENT WITH THE TROF AXIS SOMEWHERE
BETWEEN WESTERN AND CENTRAL PA. GOING WITH A NAM/EURO SOLUTION
WOULD YIELD A SLIGHT CHANCE OF SHOWERS EARLY MONDAY WITH THE TROF
AXIS TO OUR WEST. DRYER WEATHER BUILDS IN LATE MONDAY INTO TUESDAY
AS HIGH PRESSURE MOVES OUT OF THE OHIO VALLEY. H85 TEMPS BETWEEN
11C AND 13C SUPPORT HIGHS IN THE UPPER 70S MONDAY...TO NEAR 80
TUESDAY.
OUR NEXT SHOT AT PRECIPITATION WILL COME WITH A COLD FRONT
WEDNESDAY. THE BIGGER STORY WITH THE FRONT WILL BE THE COOL AIR BEHIND
IT. BOTH THE EURO AND GFS ARE IN GOOD AGREEMENT IN BUILDING A
SURFACE HIGH SOUTHEAST ACROSS ONTARIO AND INTO OUR AREA AT THE END
OF NEXT WEEK. THE GFS IS A BIT FASTER BUILDING IN THE HIGH BUT THE
OVERALL PATTERN IS THE SAME. BOTH MODELS SHOW THE POSSIBILITY OF
H85 TEMPS DROPPING TO BETWEEN 4C AND 8C BY THE END OF NEXT WEEK.
IF THIS PANS OUT...TEMPS MAY STRUGGLE TO REACH 70 EITHER THURSDAY
AND OR FRIDAY.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
IFR FOG WILL CONTINUE THROUGH 13Z AT KELM WITH IMPROVEMENT AFTER
THAT. ELSEWHERE VFR WEATHER IS EXPECTED THROUGH MID MORNING. AN
AREA OF CLOUDS BETWEEN 4KFT AND 6KFT WILL LIFT NORTHWARD THIS
MORNING...IMPACTING THE TERMINALS FROM SOUTHWEST TO NORTHEAST. A
FEW SHOWERS ARE POSSIBLE ALONG THE LEADING EDGE OF THESE CLOUDS BY
14Z...ESPECIALLY THE FARTHER SOUTH AND WEST YOU GO...IE KELM AND
KBGM. A MUCH BETTER SHOT AT ORGANIZED SHOWERS COMES AFTER 18Z AS A
COLD FRONT APPROACHES FROM THE WEST. CARRIED THE TEMPO GROUP FOR
SHOWERS DURING THIS TIME WITH A CB GROUP. AS WE GET CLOSER TO THIS
AFTERNOON WE WILL LIKELY HAVE TO ADD A TS GROUP FOR THUNDERSTORMS.
MVFR VISIBILITIES WILL LIKELY BE ADDED FOR AREAS OF RAIN...WITH
BRIEF IFR RESTRICTIONS IN THUNDERSTORMS.
MAIN AREA OF RAIN SHIFTS EAST OVERNIGHT...WITH CONCERN TURNING
TOWARD FOG POTENTIAL. VERY MOIST LOW LEVELS WILL COMBINE WITH
LIGHT WINDS AND BREAKS IN THE OVERCAST TO HELP FOG AND STRATUS
FORM AFTER 04Z ACROSS THE SOUTHERN TIER AND NORTHERN PA. THIS FAR
OUT I WENT WITH MVFR VISIBILITIES FOR MOST OF THE TERMINALS BUT IF
THE MODELS ARE CORRECT...IFR/LIFR CEILINGS AND IFR VISIBILITIES ARE POSSIBLE.
OUTLOOK...
SAT...POSSIBLE RESTRICTIONS IN SHRA/TSRA, PRIMARILY AVP/BGM.
SUN-TUE...VFR.
WED...MVFR POSSIBLE IN SHOWERS/THUNDERSTORMS.
THUR...VFR
FRI...VFR
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Aug 21, 3:11 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 AM EDT FRI AUG 21 2009
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-220815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
411 AM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN. IN ADDITION... THERE IS A SLIGHT RISK
OF DAMAGING WIND GUSTS WITH THE STRONGEST OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OCCASIONAL SHOWERS WITH SCATTERED THUNDERSTORMS WILL CONTINUE ON
SATURDAY. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ057-062-PAZ040-043-044-047-048-072-220815-
DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
411 AM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN. IN ADDITION... THERE IS A SLIGHT RISK
OF DAMAGING WIND GUSTS WITH THE STRONGEST OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
SATURDAY AND SATURDAY NIGHT. SOME THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MSE
Funnel Cloud, Lackawanna
- When
- August 21, 8:48 AM EST
- Where
- Lackawanna County, 0.86 mi NE of Tooley Corners
- Reported by
- Law Enforcement
- Coordinates
- 41.340, -75.570
A probation officer traveling on Interstate 380 near Moscow reported a funnel cloud to the 911 center.
Thunderstorm Wind, Wayne
- When
- August 21, 12:00 PM EST
- Where
- Wayne County, 0.86 mi SW of Bethany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.610, -75.290
A tree fell on a house at 706 Frasier Road.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194118, 194119.